Probiotic Side Effects: Potential Adverse Reactions for Sensitive Users
You probably don’t need an introduction to probiotics. You probably know that these are a form of beneficial gut bacteria that make digestion and waste removal possible. However, can too much of a good thing backfire? What are the possible probiotic side effects, if any? Whether getting more probiotics through food or supplements, we feel this is a subject area our followers should know about.
Before We Begin
Before listing the probiotics side effects, we must mention that any instances of adverse reactions are rare and always the exception, never the norm. They also typically occur in individuals with pre-existing health issues or who go beyond the recommended dosages (when taking a supplement).
We want to point this out because we don’t want to dissuade anyone from a substance that has been proven through countless research to be extremely beneficial. We recommend seeing our post on probiotic benefits to learn how this gut microflora aids the body in everyday function.
Probiotics in and of themselves do not cause headaches. However, if you consume probiotics from food, you may experience the occasional head throb. Probiotic-rich foods, such as yogurt, kimchi and sauerkraut, contain a substance called amines, which are created during the fermentation process. Amines can be broken down into several subtypes. The more common ones include tyramine, tryptamine and histamine.
Too many amines can overstimulate the nervous system, causing a drastic rush or decrease in blood flow. For some people, this will manifest as a headache. One study found subjects who significantly reduced the intake of amines in their diet also experienced far fewer instances of headaches.
2. Gas and Bloating
It’s somewhat of a shock that side effects of probiotics include gas and bloating. Aren’t these the very symptoms probiotics are meant to treat?
It all comes down to the pH balance of our colon. You may remember from your middle school science class that a pH of 7.0 is neutral. Anything below is acidic and anything above is alkaline. A healthy colon should have a slightly acidic environment of around 6.7 to 6.9. This allows it to neutralize pathogenic bacteria while facilitating growth of beneficial microflora.
Unfortunately, most people have a colon pH above 7.0 due to daily exposure from toxins like prescription drugs and chlorinated water. Taking a probiotic supplement restores the colon to its slightly acidic levels. In the beginning, your colon may rebel since it’s so fully adapted to an alkaline environment. The abrupt change may result in gas or other symptoms associated with irritable bowel syndrome.
3. Skin Rashes
The amines we mentioned earlier may also cause skin rashes or acne. This may be one of the side effects of too many probiotics if you are allergic to any of the ingredients in the supplement. The amine histamine is believed to be a culprit, which causes blood vessel dilation that triggers hives and dermal irritation. People allergic to dairy, nuts or soy are also at risk if the supplement was manufactured in a factory that handles any of those foods.
We must add, though, that probiotics generally promote vibrant skin in healthy individuals. Studies also show that topical probiotic creams may actually alleviate acne and mild skin rashes. The point is that unless you have a rare allergy, there is no reason you should experience any skin issues.
Probiotic use increases stomach acid and bile production. Initially, this may cause mild nausea or even induce vomiting if you’re especially sensitive. However, this quickly tapers off within a few days. You can also prevent nausea altogether by taking a probiotic supplement with a meal.
The nauseous feeling is usually due to what is known in the medical community as a toxic die-off. As good bacteria kill off the bad ones, the latter begin excreting chemicals in their final death throes, which sends your body into overdrive as it works feverishly to eliminate the byproducts. This explains the nauseating sensation.
This one is extremely rare and is limited to critically ill patients. In this instance, probiotic side effects may include an increased risk of infections. Why does this happen when probiotics are meant to fight off bad bacteria?
People who are terminally ill have compromised immune systems. The weakened system may not be able to distinguish the good bacteria from the bad. Consequently, it may indiscriminately attack the probiotic strains, misperceiving them as invading pathogenic bacteria.
One Dutch study, in fact, found that probiotic supplementation actually increased the mortality rate of patients with pancreatic cancer. The death rate for the probiotic group was 16 percent, versus 6 percent for the placebo.
There is no need to freak out; if you are otherwise healthy, taking a probiotic is not going to kill you. However, you should definitely consult with a doctor if you have been diagnosed with a life-threatening illness. Your immune system may not be in a state where it can recognize probiotics.
Don’t Worry About the Probiotic Side Effects
Yes, the side effects of probiotics are real, but they are also very rare and taper off within days. The overwhelming number of users will only benefit from eating more probiotic-rich foods or taking a supplement like Floracil50. Remember, your body needs more friendly gut microflora to assist in daily functions and fight off invading bacteria. The countless studies show that probiotics are a main health staple.